Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 381, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Oct 13, 2001, 2:10 PM CDT for Hale County, Marengo County, Perry County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Oct 13, 2001, 2:10 PM CDT (19:10 UTC)
- Expired
- Oct 13, 2001, 2:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Hale County, AL, Marengo County, AL, Perry County, AL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 13, 12:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
942 WUUS54 KBMX 131911 SVRBHM ALC065-091-105-131945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 210 PM CDT SAT OCT 13 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PERRY COUNTY IN ALABAMA MARENGO COUNTY IN SOUTHWEST ALABAMA HALE COUNTY IN WEST CENTRAL ALABAMA * UNTIL 245 PM CDT * AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER FAUNSDALE...MOVING NORTH AT 35 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...GREENSBORO AND NEWBERN. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. LAT...LON 3241 8777 3235 8757 3279 8735 3287 8760
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 11:00 AM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Oct 13, 11:00 AM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1100 AM CDT SAT OCT 13 2001 AREA SOUNDINGS THIS MORNING INDICATE PLENTY OF SHEAR...MOST OF WHICH IS CONFINED IN THE 0-1 KM LAYER. CAPE AND INSTABILITY ARE SOMEWHAT LIMITED BUT DYNAMIC SYSTEM APPROACHING FROM THE WEST SHOULD OVERCOME THIS LIMITATION. MAIN MOISTURE AXIS AND LINE OF TSTMS IN WESTERN MS ATTM WITH SCATTERED ACTIVITY AHEAD OF MAIN LINE. COLD FRONT EVEN FARTHER WEST IN EASTERN TX...BUT DEW POINTS FALL OFF BEHIND MS ACTIVITY. TOR WATCHES POSTED WEST OF CWFA ATTM AND EXPECT WATCHES FOR AL BY EARLY AFTERNOON. WITH SHORT WAVE STILL DIGGING ACROSS SOUTHERN TX ATTM...LINE OF TSTMS SHOULD ONLY SLOWLY MOVE EASTWARD THROUGH THE AFTERNOON. BUT THE SCATTERED ACTIVITY AHEAD OF LINE WILL DEFINITELY HAVE ROTATIONAL POTENTIAL. CURRENT FORECAST PACKAGE HAS A GOOD HOLD ON THE SITUATION FOR THIS AFTERNOON...BUT WILL ISSUE UPDATE SHORTLY BEFORE NOON WITH SOME MINOR CHANGES. MAY ADJUST SEVERE WORDING EAST-WEST AND WILL MONITOR TEMPS AND WINDS. 18Z SPECIAL SOUNDING WILL BE LAUNCHED. 75 .BHM...NONE.
In the hours before
Special weather statement, Oct 13, 8:29 AM CDT, 5 hours 41 minutes before
ALZ001>050-131745- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 829 AM CDT SAT OCT 13 2001 ...SEVERE THUNDERSTORMS POSSIBLE TODAY AND TONIGHT... A STRONG STORM SYSTEM MOVING OUT OF THE SOUTHERN PLAINS STATES...WILL MOVE ACROSS ALABAMA TODAY AND TONIGHT. A COLD FRONT ASSOCIATED WITH THIS STORM SYSTEM WILL MOVE INTO THE WESTERN SECTIONS OF ALABAMA THIS EVENING...AND EXIT THE STATE LATER TONIGHT. SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A SQUALL LINE...HAVE DEVELOPED OVER MISSISSIPPI AHEAD OF THE COLD FRONT...AND WILL MOVE INTO ALABAMA LATE THIS MORNING. THESE SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS DURING THE AFTERNOON AND EVENING HOURS. SOME OF THE STORMS WILL LIKELY BECOME SEVERE...WITH DAMAGING WINDS... LARGE HAIL...AND POSSIBLY A FEW TORNADOES. IN ADDITION...LOCALLY HEAVY RAINFALL AND DANGEROUS LIGHTNING STRIKES ARE EXPECTED TO ACCOMPANY THESE STORMS. THE STORM PREDICTION CENTER HAS PLACED WESTERN ALABAMA UNDER A MODERATE RISK...WITH THE REMAINDER OF THE STATE UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS. AS THE COLD FRONT APPROACHES THE STATE...WINDS OVER NORTHERN AND CENTRAL ALABAMA WILL INCREASE FROM THE SOUTH...GUSTING AT TIMES TO NEAR 30 MPH. WINDY CONDITIONS WILL ESPECIALLY BE FELT IN OPEN AREAS...SUCH AS LAKES AND FIELDS...AND ON HIGHER ELEVATIONS. CAUTION IS ADVISED ON AREA LAKES AND WATERWAYS TODAY AND TONIGHT. THIS IS A POTENTIALLY DANGEROUS WEATHER SYSTEM. YOU ARE URGED TO KEEP UP WITH THE LATEST FORECASTS AND STATEMENTS. THOSE ATTENDING OUTDOOR ACTIVITIES TODAY AND TONIGHT...SHOULD BE PREPARED FOR STRONG THUNDERSTORM ACTIVITY...AND BE READY TO MOVE TO A PLACE OF SAFETY IF STORMS APPROACH THE AREA. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE LATEST FORECASTS AND STATEMENTS THROUGH TONIGHT.
Special weather statement, Oct 13, 1:41 PM CDT, 29 minutes before
ALZ001>050-132000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 141 PM CDT SAT OCT 13 2001 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT... A STRONG STORM SYSTEM MOVING OUT OF THE SOUTHERN PLAINS STATES...WILL MOVE ACROSS ALABAMA THIS AFTERNOON AND TONIGHT. A COLD FRONT ASSOCIATED WITH THIS STORM SYSTEM WILL MOVE OVER THE WESTERN SECTIONS OF ALABAMA LATE TONIGHT...AND EXIT THE AREA SUNDAY MORNING. A BROKEN LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE SLOWLY EASTWARD ACROSS PARTS OF MISSISSIPPI THIS AFTERNOON. THIS LINE OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS PARTS OF ALABAMA LATE THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP JUST AHEAD OF THE MAIN LINE OF STORMS. THESE STORMS ARE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND TORNADOES. STORMS WITHIN THE LINE OF THUNDERSTORMS MAY TURN SEVERE AS WELL. LOCALLY HEAVY RAINFALL AND DANGEROUS LIGHTNING STRIKES WILL ACCOMPANY THESE STORMS. THE STORM PREDICTION CENTER HAS PLACED PARTS OF WEST...AND CENTRAL ALABAMA UNDER A MODERATE RISK OF SEVERE STORMS FOR THIS AFTERNOON AND TONIGHT. THE REMAINDER OF NORTH AND CENTRAL ALABAMA ARE UNDER A SLIGHT RISK. SOUTH TO SOUTHEAST WINDS AT 15 TO 25 MPH WILL CONTINUE THROUGH THE REST OF THE AFTERNOON. HIGHER GUSTS OF 30 TO 35 MPH CAN BE EXPECTED. AS THE COLD FRONT SWEEPS ACROSS THE AREA...WINDS WILL BECOME WEST TO NORTHWEST AT 15 TO 25 MPH...WITH HIGHER GUSTS TO 30 TO 35 MPH AT TIMES. WINDY CONDITIONS WILL ESPECIALLY BE FELT IN OPEN AREAS...SUCH AS LAKES AND FIELDS...AND ON HIGHER ELEVATIONS. CAUTION IS ADVISED ON AREA LAKES AND WATERWAYS THIS AFTERNOON AND TONIGHT. YOU ARE URGED TO KEEP UP WITH THE LATEST FORECASTS AND STATEMENTS. THOSE ATTENDING OUTDOOR ACTIVITIES THIS AFTERNOON AND TONIGHT... SHOULD BE PREPARED FOR THE POSSIBILITY OF SEVERE WEATHER. PLEASE BE READY TO MOVE TO A PLACE OF SAFETY IF STORMS APPROACH THE AREA. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR... LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS THIS AFTERNOON AND TONIGHT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 1:48 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 27 min |
| Oct 13, 2:03 PM CDT | Tornado Warning | BMX | Greene, Pickens | 27 min |
| Oct 13, 2:33 PM CDT | Tornado Warning | BMX | Dallas | 27 min |
| Oct 13, 2:59 PM CDT | Severe Thunderstorm Warning | BMX | Dallas, Perry | 46 min |
| Oct 13, 3:34 PM CDT | Tornado Warning | BMX | Sumter | 56 min |
| Oct 13, 3:38 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 52 min |
| Oct 13, 3:49 PM CDT | Tornado Warning | BMX | Bibb, Perry | 26 min |
| Oct 13, 3:57 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 48 min |
| Oct 13, 4:28 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 47 min |
| Oct 13, 4:32 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 28 min |
| Oct 13, 5:31 PM CDT | Tornado Warning | BMX | Tuscaloosa | 29 min |
| Oct 13, 5:49 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Walker | 41 min |
| Oct 13, 5:58 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 32 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.